How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. G. Your Own Question
Dr. G.
Dr. G., Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1859
Experience:  Private Practice Veterinarian
71397578
Type Your Dog Veterinary Question Here...
Dr. G. is online now
A new question is answered every 9 seconds

My 13 yr old Chihuahua hurt his back. He was given a hydromorphone

Customer Question

My 13 yr old Chihuahua hurt his back. He was given a hydromorphone injection last Friday and sent home with Metacam and methocarbamol. When I checked the methocarbamol online, there were warnings about renal failure and bloodwork done last week showed elevated BUN (65 mg/dL) and creatinine (2.4 mg/dL) levels. I gave him the metacam but thought I would ask his vet about the methocarbamol tomorrow. He was not seen by his usual vet on Friday. On Saturday evening, he had two seizures. I don't know if it was brought on by the Metacam or possibly the pain. My question is: Should I continue with the Metacam or take him to the Emergency Vet for an injection until he can see his vet tomorrow? Thank you.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. G. replied 1 year ago.
Hello, my name is***** am a licensed veterinarian and I will try and help you as best as I can.
I am sorry to hear Timmy is having these problems. I will need a little more information to help you better.
Was the bloodwork done before or after the medications?
Any previous history of back pain?
Any previous history of elevated kidney enzymes?
Has he had a chronic history of back pain?
Customer: replied 1 year ago.
He was lethargic and not eating Sunday evening, May 31st. I took him to his vet on Tuesday Morning and she had blood tests done (he was diagnosed with liver failure in July 2014). The results came back on Monday, June 8th. The ALT levels were now normal but the BUN/Creatinine were elevated. We started fluids the same day.Timmy hurt his back in 2005 and was prescribed Metacam. I am not sure how he hurt his back this time but the xrays shows little space between the vertebrae from the neck to the mid back.No previous history of elevated kidney enzymes. I am hoping they were elevated because he was dehydrated. Apparently, he was having trouble bending to drink water. I work so did not monitor his water intake and there are other animals in the home.This is only the second incident of back pain. However, the vet who saw him said that it will become chronic.
Customer: replied 1 year ago.
He seems to be in pain right now.
Expert:  Dr. G. replied 1 year ago.
I see. Intervertebral disc disease (IVDD) is very common in this breed. It sounds like that was what happened before and has happened again. This is a very painful injury.
Regarding the question about the medications:
1) metacam can cause some liver and some renal (kidney) damage. This is a trade off at this point: NSAID medications are the best for pain and inflammation in a patient like this, however they can further disease with a damaged liver/kidneys, so this is something that needs to be a risk/reward conversation. Given his pain, he needs something now. Typically a combination of metacam, methocarbamol, gabapentin, +/- tramadol is given. Which brings me to my next point.
2) methocarbamol can cause some side effects related to liver and kidneys, however this is very rare. The metacam is much more likely (low likelihood, but still likely) to cause damage.
Given his pain, he needs pain medication now. Chronic kidney disease in dogs is something that progresses very quickly (unlike cats which can have manageable disease for many years). The metacam may speed this up, but the alternative is a steroid for inflammation, which can make the disease progress as well. What I recommend is another vet visit today. He needs better pain management. I would recommend adding in gabapentin and possibly tramadol as well. Another option is application of a fentanyl patch. This is a patch attached to the skin that slowly releases a strong opioid over a few days. This offers excellent pain control.
If your vet is open I would call them right away, otherwise you will likely need to head to an emergency hospital. The current kidney values would indicate IRIS Stage III chronic kidney disease, however without urinalysis results (urine testing), we do not know the full extent of kidney disease versus this being related to dehydration and/or liver disease.
Please let me know if you have any further questions. This is a lot to read and take in.
I wish you both the best. I will stand by and await your response.
Customer: replied 1 year ago.
Thank you Dr G. I will make take him to the emergency room.
Expert:  Dr. G. replied 1 year ago.
You are very welcome.
I wish you both the best.
Have a great day!
Expert:  Dr. G. replied 1 year ago.
I strive for 100% Customer Satisfaction. Please feel free to reply back to me if you need any further information or if you are unsatisfied with this chat. Otherwise, please leave accept this answer and leave positive feedback for this conversation. Thank you very much and have a great day!